Specialty Compounding of Cedar Park, Texas, voluntarily recalled the drug calcium gluconate after patients reported bacterial infections. According to the federal Food and Drug Administration (FDA), 17 patients at Corpus Christi hospitals suffered from bacterial infections after taking the same drug, and two patients died. However, the Texas Department of State Health Services is still investigating the cause of death to determine if the calcium gluconate manufactured by Specialty Compounding could have been linked to the deaths.
As of now, a link has not been established, but the Texas authorities are working with the Centers for Disease Control and Prevention (CDC) to analyze the bacteria samples to determine if they all have the same strain and if they came from the same source.
What we do know is that two Texas patients received the recalled drug and developed bloodstream infections and died. According to Texas officials, the bloodstream infections were caused by Rhodococcus equi, which is rarely seen in people as it generally causes illnesses in horses. However, after the CDC analyzed samples of the calcium gluconate manufactured by Specialty Compounding, the samples showed growth of bacteria of the Rhodococcus species.
Following this information, Specialty Compounding recalled all of its products made and distributed since May 9, 2013. These products were sent to Texas hospitals and physicians, as well as patients nationwide.
Calcium gluconate is a drug manufactured to increase calcium levels in people with low calcium levels, which includes cancer patients, heart patients and others. While this drug was not intended to harm people, patients have suffered as a result. This scare comes after people were sickened and died from contaminated steroid injections mixed at the New England Compounding Center.
Unfortunately, many compounding pharmacies have not been supervised or inspected by state boards of pharmacy or other federal authorities, and patients have suffered pharmacy-related illnesses and death due to dangerous drugs.
Our Texas pharmacy error attorneys are saddened to hear of this tragic news and will keep our readers informed on updates related to this matter.